ALPHA PSYCHIATRY
Original Articles

Recurrent priapism associated with single dose of paliperidone palmitate: a case report

1.

Adiyaman ili Kamu hastaneleri Birligi Genel Sekreterligi Golbasi Devlet Hastanesi

2.

ANKARA YILDIRIM BEYAZIT UNIVERSITESI PSIKIYATRI KLINIGI

3.

ANKARA UNIVERSITESI PSIKIYATRI KLINIGI

4.

ANKARA ATATURK EGITIM VE ARASTIRMA HASTANESI

Alpha Psychiatry 2017; 18: 513-515
DOI: 10.5455/apd.257515
Read: 471 Downloads: 254 Published: 01 October 2017

Priapism is the prolonged and painful penile erection in the absence of both physical and psychological stimulation. Although there are many reported etiological factors, it is frequently attributed to drug use. Here, the development of priapism after a single dose of paliperidone palmitate is reported in the case of a patient. The 55-year old male schizophrenia patient had consulted a mental health care center with the complaint of flare up, and had been put on olanzapine therapy. Since his treatment compliance had been irregular, and given his history of risperidone treatment without side effects, therapy was switched to depot antipsychotics with paliperidone palmitate (150 mg i.m.). On the third day of his therapy the patient consulted our hospital with complaint of painful and prolonged penile erection. Examination and urological tests did not result in any pathology that explain the etiology of priapism, which therefore was attributed to paliperidone palmitate use. Since the priapism episodes repeated three times during his follow up, therapeutic aspiration of the corpora cavernosa and intracavernosal adrenalin injection was carried out. Paliperidone palmitate treatment was switched to quetiapine (200 mg/day). In the following 3-month controls, the patient did not have repeat any episode of priapism. Priapism occurs as a result of the blockage of venous drainage of the corpora cavernosa. The role of the antipsychotic agents in priapism probably involves α-1 adrenergic antagonism resulting in penile vascular dysregulation. To the best of our knowledge, this report is the first on priapism due to paliperidone palmitate action, which is strongly evinced by the repetition of the episodes until the effect of the long acting drug expired. [Anadolu Psikiyatri Derg 2017; 18(5.000): 513-515]

Files
EISSN 2757-8038